(Reuters Health) - Four decades after doctors realized that a drug called DES - used to prevent pregnancy complications - had devastating consequences for babies, a new study finds those effects may be reverberating into the third generation.
French researchers report that the grandsons of women who took diethylstilbestrol (DES) are more likely than other men to have deformations in the opening of the penis.
Doctors prescribed DES to pregnant women in the mid-20th century until research, published 40 years ago this week, revealed a tragic side effect: girls exposed in the womb have a vastly higher chance of developing a cancer in the vagina.
Later studies found that girls whose mothers took DES while pregnant were also more likely to have birth defects and fertility problems.
One of the birth defects suspected in boys is hypospadias, in which the urethra (the tube that carries urine) ends somewhere along the penis or close to the scrotum, rather than at the tip of the penis.
About 4 out of every 1,000 boys are born with hypospadias. The Centers for Disease Control and Prevention has said it's unclear whether DES increased the risk of hypospadias, but some studies have shown a link.
Previous studies have also suggested that the effects of DES might transmit down to the third generation - to the grandchildren of women who took the drug.
In this study, Dr. Nicolas Kalfa at Universite Montpellie and colleagues looked at the number of hypospadias cases among the sons and grandsons of a group of women who took DES.
The women reported using DES during 1,000 pregnancies, and did not take the drug during 180 pregnancies.
About 3 out of every 100 boys exposed to DES while their mother was pregnant had the defect. There were no cases of hypospadias when mothers did not take DES.
Among grandsons, the only ones to have the malformation were the sons of daughters who were exposed to the drug prenatally. Eight out of every 100 grandsons in this group had hypospadias.
"If (defects) are being transmitted to the third generation - and it's not 100 percent certain that they are - we don't know how that's happening," said Dr. Linda Titus-Ernstoff, a professor at Dartmouth Medical School, who was not involved in this study.
One possibility is that a woman who was exposed to DES in the womb suffered damage, as a fetus, to her developing reproductive system. In this case, her eggs were damaged, causing a defect in her future son.
Another possibility is that the DES could have altered the control of the mother's genes, something that could be passed down not just to her son, but to subsequent generations.
There's also the chance that "it could be nothing," Titus-Ernstoff told Reuters Health.
Several years ago, she and her colleagues also looked at hypospadias in the grandsons of women who took DES, and found no increased risk of the birth defect.
Titus-Ernstoff said the disparity between the two studies might be explained by the people included in them.
The French group analyzed families of women who joined a DES group - called Hhorages -- because their children or grandchildren suffered from psychological disorders.
The group from the United States that Titus-Ernstoff studied was gathered by looking through medical records to identify women who had taken DES, regardless of whether their children or grandchildren suffered from side effects.
"Women who believed they had problems were more likely to join the (French) study, so you could have a bias there," said Titus-Ernstoff.
The research, published in the journal Fertility and Sterility, was funded by a grant from the University of Montpellier in France, where the researchers are based.
Titus-Ernstoff said researchers are continuing to understand the extent of the damage caused by DES.
"It was a terrible natural experiment," she said. "A real tragedy."
SOURCE: bit.ly/gusEaS, Fertility and Sterility, online April 2, 2011.